Skip to main content

Man hallucinates and 'hears God' while on antibiotics. What happened?

A man experienced mania after taking antibiotics for the first time.
A man experienced mania after taking antibiotics for the first time. (Image credit: bestdesigns via Getty Images)

A man's perception of the world turned upside down after he began taking antibiotics to treat bacterial pneumonia, according to a report of his case. Within two days, the 50-year-old man — who had no psychiatric history and had never taken antibiotics in his entire life before that point — experienced mood swings, became irritable and began speaking incoherently. Such behaviors are symptoms of mania, a condition characterized by an abnormally high level of energy and erratic thoughts and behaviors. 

Upon being checked into an emergency psychiatric unit in Geneva, the man told psychiatrists that the night after his first dose of antibiotics, he felt like he was dying and began experiencing auditory hallucinations that God was speaking to him, saying that he had been chosen for a special mission. These symptoms can be indicative of psychosis. 

Doctors diagnosed the man with antibiomania, a rare side effect of treatment with antibiotics, according to the case report, published in the journal BMC Psychiatry (opens in new tab) in August 2021. The term "antibiomania" was coined in a 2002 review published in the Journal of Clinical Psychopharmacology (opens in new tab) that examined case studies involving antibiotic-related mania. 

Related: 27 oddest medical cases

According to Pascal Sienaert, a psychologist and psychiatrist at Catholic University of Leuven (KU Leuven) in Belgium who was not involved in the case report or the man's care, the timeline of the man's antibiotic intake and subsequent manic symptoms fits with reported cases of antibiomania.

In a review of antibiomania case studies published in 2017 in the Journal of Affective Disorders (opens in new tab), Sienaert and colleagues covered 37 case reports, collectively describing 47 cases of antibiomania in patients as young as 3 years old, and another 143 unpublished cases documented by the adverse drug reaction monitoring programs of the World Health Organization and the U.S. Food and Drug Administration. 

"I have seen, in my own experience, at least three cases, one with repeated episodes," Sienaert told Live Science. "My colleagues, they all have had some cases. So if you add up these numbers worldwide … there's certainly an under-report of cases."

Sienaert and colleagues found that clarithromycin, one of the antibiotics doctors prescribed to the man in the case report, is one of the most commonly implicated antibiotics in antibiomania cases, along with the quinolone antibiotics ciprofloxacin and ofloxacin. 

"They were the most frequently implicated in causing mania, but they are amongst the antibiotics that are most used worldwide," Sienaert said. "My guess is that these antibiotics are the most used worldwide, and therefore we see more cases with these antibiotics [associated with antibiomania]."

The researchers also noted that antipsychotics were used to treat some of the cases.

"In the majority of cases, these antimanic agents were used," Sienaert said. "But again, that doesn't mean that the manic episode wouldn't have improved without them. It is common practice, if you see a mania emerging, that you use an antimanic agent to get the mania over as soon as possible."

While the man in Geneva ultimately did not end up needing antipsychotics, doctors did prescribe him lorazepam, a medication used to treat anxiety and seizures. The man's case illustrates that different kinds of antibiotics can trigger antibiomania. Initially, the man's manic symptoms emerged after he took the antibiotic amoxicillin-clavulanic acid. Once he ceased treatment, the mania symptoms stopped. However, when he started taking another antibiotic, called clarithromycin, to treat the pneumonia, the mania symptoms returned, prompting him to stop antibiotic treatment again.

A week after stopping antibiotics, the man no longer had manic symptoms, according to the case report.

While the exact mechanism of interaction between antibiotics and the central nervous system (which includes the brain) remains unknown, Sienaert and colleagues laid out several hypotheses in their review. For instance, a few classes of antibiotics — including macrolides, like clarithromycin, and beta-lactams, like amoxicillin — have been found to affect the brain's GABAergic system. The antibiotics act as an inhibitor of gamma-aminobutyric acid (GABA), a ubiquitous neurotransmitter that is responsible for tamping down excited neurons.

"That might explain why, in these circumstances, mania arises," Sienaert said. "By inhibiting an inhibitory neurotransmitter, that results in excitatory function."

Additional mechanisms proposed in Sienaert's review include the ability of antibiotics to disrupt patients' gut microbiomes (opens in new tab) and cause dysfunction in mitochondria, which power cells. The authors of the case study also hypothesized that a drug-drug interaction between clarithromycin and amoxicillin-clavulanic acid may have occurred due to their shared activity at GABA receptors. 

Originally published on Live Science.

John Arnst
Live Science Contributor

John Arnst is a freelance science writer and editor based in Washington, DC. He writes about every corner of life sciences he can get his hands on, and much of his work can be found in the magazine for the American Society for Biochemistry and Molecular Biology, where he was a staff writer for four years. He has degrees in English literature and biology from the University of Florida and two very vocal black cats.